Heroin overdoses spike in Lake County over the 4th of July weekend.

Over the past weekend there have been five reported overdoses within several Lake County communities. All five victims were revived by first responding police officers via the use of Naloxone, the opioid overdose antidote. This is a substantial spike in overdoses within a short period of time related to heroin. All 5 victims were revived, however, the amount of overdoses in a short period of time could be caused by a number of factors including additive and potency and should be of great concern to the communities across Chicago and the collar counties. In conjunction with the Lake County Opioid Initiative and Live4Lali, agencies across Lake County are coordinating information submitted by each responding law enforcement agency.

Live4Lali  and the Lake County Opioid Initiative encourages emergency departments and emergency response services, health care providers, substance abuse treatment providers, public safety first responders, and the general public to exercise increased vigilance in promptly identifying suspected overdose patients and taking appropriate action. Symptoms of an overdose include:

  • Awake, but unable to talk
  • Body is very limp
  • Face is very pale or clammy
  • Fingernails and lips turn blue or purplish black
  • For lighter skinned people, the skin tone turns bluish purple, for darker skinned people, it turns grayish or ashen.
  • Breathing is very slow and shallow, erratic, or has stopped
  • Pulse (heartbeat) is slow, erratic, or not there at all
  • Choking sounds, or a snore-like gurgling noise (sometimes called the “death rattle”)
  • Vomiting
  • Loss of consciousness
  • Unresponsive to outside stimulus

Immediately dial 911 if you suspect an individual is overdosing. The Good Samaritan Law provides protection to people who call 911 to report drug overdoses. This law is intended to encourage people to report drug overdoses as soon as possible, even if drugs are present at the scene.

Live4Lali’s Overdose Prevention and Naloxone distribution program trains opioid users and their families, health providers and first responders on how to prevent, recognize, and intervene during an opioid overdose using auto-injectable Naloxone (Evzio). Those interested in overdose prevention training can contact Live4Lali at 844.584.5254 or Info@Live4Lali.org.

Advertisements

Comments are closed.